Side effects of Levothyroxine

Hi guys,

As some of you may remember, I had my thyroid removed 3 months ago. My life has massively improved since being thyroidless but I can't get my medication right. I was initially put on 150 mcg Levothyroxine and felt really well. Unfortunately after a few weeks, I started experiencing severe foot ache and lower back ache. I was however full of energy and in very good mood. I had a blood test that showed I was deficient in Vit D, so was put on a big dose of Vit D. I also reduced my Levo to 125 mcg, thinking maybe it was the Levo causing the foot ache. The foot ache and backache disappeared after a few days, so I put it to Vit D deficiency. After a few weeks of being on 125mcg Levo, I started feeling down in mood and very lethargic. So, I thought up the Levo again to 150mcg. A few days later, my foot ache started again (same foot, right one). So, I'm attributing the foot ache to the increase of Levo rather than Vit D deficiency. I just don't know what else to do. I think I need a higher dose of Levo, but the side effects is not tolerable. My GP is due to call me next Tuesday. I'd like to hear if you have any advice. My blood test showed all tests within ranges. Do you think a bit of T3 will help? I doubt my GP would prescribe T3 but I'll try.

Take care Tamzin27

5 Replies

oldestnewest
  • Its unlikely to be the levo itself, and much more likely to be fillers in the tablets. You need to work your way through all the available brands until you find one that is OK.

  • Tamzin27,

    It's important to know where in range your results are to advise whether you are optimally medicated and to see whether you are converting T4 to T3 well. Can you post your recent results and ranges?

    I was unwell on Levothyroxine from day 1, actually felt poisoned. I was over replaced on 200mcg but on doses <150mcg FT3 was below range. I self medicated T4+T3 for six months until I felt well at which point my endo added T3 to my prescription either because of the improvement in my health or to stop me buying on the internet, I'm not sure which.

    If your GP needs an endo recommendation before prescribing T3 it will take months to get an appointment so I would suggest you self medicate in the meantime. You will at least know whether the addition of T3 is helpful whatever the endo recommends. PM me if you need sources to self medicate.

  • I had widespread joint/muscle pain when on levo. When some T3 was added I improved somewhat but on T3 alone I have no pain nor other symptoms. Not everyone is the same, of course. I think we should be permitted to use other than levothyroxine if still feeling unwell.

  • Thank you so much for all your advice. I will speak to my GP on Tuesday and see what she says. Will post my results on here tomorrow. Need to dig it out of my drawers :) @Clutter Sending you a PM. Thanks

    Tamzin27

  • Most people without a thyroid only regain any sort of good health by taking NDT. It may be possible to achieve the same result by taking combined synthetic T3 and T4 but can in no way be guaranteed, as any form of thyroid treatment is unpredictable.

    Treatment with levo can be quite good for a while after a TT, but can often then get worse and worse as time goes by when neither an increase nor a decrease of levo can make things better.

    Is your "foot ache" possibly gout? Check with the GP. I had gout whilst on levo, also have no thyroid.

You may also like...